Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Having spring time allergy symptoms. Having chest pain and breathing difficulty. Prescribed albuterol, Flovent, and penicillin. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
My 22 yr. old son has Spring time allergy symptoms including asthma for which he uses albuterol and Flovent inhalers every morning before work. He takes the albuterol inhaler to work with him and uses only if and when necessary as prescribed - 2 puffs every 3-4 hrs. He is also on penicillin vk 500 mg., I tab every 8 hrs. for 9 days in which he only has about 3 days worth left take for strep throat that was diagnosed last week from an urgent care doctor. This morning, he took the usual dose of albuterol, Flovent, and penicillin but also took 1 tab of chest congestion relief expectorant - 400 mg guaifenesin along with, and for the very first time, 1 tab of generic Zyertec - Cetirizine HCI 10 mg. A couple of hours later on a coffee break at work, he had a cup of coffee. After drinking the coffee he started experiencing chest pain and some difficulty breathing. He said it wasn't like an asthma attack and that it didn't hurt to breath. Just chest pain and some difficulty breathing. He describes that his chest pain is on the left side in the lung area. He immediately came home from work and is resting now saying that the breathing is getting easier but still has some pain. Could this be from taking Zyrtec for the first time and maybe drug interactions with it? Not sure if this is an emergency situation or not. He doesn't really want to go to the ER because of no health insurance. Not sure what to do here.
Posted Mon, 24 Jun 2013 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
HI, thanks for using healthcare magic

I can understand you concern. You may be concerned that the pain is related to the heart.Zytec is not known to cause chest pain.

Chest pain can be related to any structure in the chest. This includes the skin (shingles), the esophagus, muscles, bones, heart, lungs.It can also occur in persons who suffer with anxiety

In terms of the heart -this pain is usually central though it can be on the left, it is usually felt like a pressure or heaviness, some persons say it feels as though someone is sitting on their chest. It can be associated shortness of breath, palpitations. If some persons with a heart defect use caffeine,the stimulatory effect on the heart can sometimes cause pain.
Though heart related pain can occur in anyone it is more likely in the following persons- older persons (males greater than 50), smokers, obese, high blood pressure, high cholesterol, diabetes.

Lungs- as an asthmatic, it is possible that the pain can be related to his asthma and even if it feels different he may want to consider using his reliever medication to see if it helps

Muscles - this may would be worse with movement depending on the muscle affected.

Bones- there is a condition called costochondritis which refers to inflammation where the ribs XXXXXXX the sterum .This pain can be severe, it is constant, in some cases ( when it is very bad), it can be associated with shortness of breath. IN this condition, he would feel pain if the sternum is pressed.This would be treated with anti inflammatory medication such as celebrex, naproxen,cataflam, voltaren, ibuprofen, aspirin- for example

Esophagus- this can cause pain as a result of GERD or as a result of esophageal spasm. GERD would cause a burning pain.

If the pain is affected by moving his trunk or limbs or worse on pressing the sternum then it is unlikely to be heart related. If it is resolving then he can continue to rest and consider the use of his inhalor and an anti inflammatory pain killer.
If it is still present and not improving he should consider visiting an emergency service. There are some emergency or urgent care services that may see someone at reduced or minimal cost.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Having spring time allergy symptoms. Having chest pain and breathing difficulty. Prescribed albuterol, Flovent, and penicillin. Remedy? 42 minutes later
Thank you for your reply. New symptom - He now tells me that he has been experiencing leg cramps for the last two weeks or so. Not while sleeping or laying down, but when moving around normally. But, he just experienced both legs cramping while resting a short while ago.
Answered by Dr. Michelle Gibson James 5 hours later

Leg cramps can be related to different possible conditions such as electrolyte disturbance such as inadequate amount of water or low sodium, potassium or calcium level
(2) muscle injury or fatigue
(3) side effect of any some medications that encourage fluid loss such as diurectics
(4) reduced blood supply to the muscles
(5)sciatica- these are symptoms related to irritation or compression of the sciatic nerve

Some electrolyte abnormalities can also affect the heart like abnormal potassium level but this would usually alter the heart rate not be associated with pain.

He would need blood tests to check the level of the electrolytes mentioned to see if any of these are abnormal and contributing to his cramps.Unfortunately the only way to definitively determine the cause of his symptoms would be a physical examination and comprehensive history by his doctor.

In some persons with cramps the use of more water and a little more salt is helpful if he is not able to see his doctor at the moment.

Please feel free to ask anything else
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor